Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 74, NWS Nashville, TN

May 1, 2002Lincoln County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2002, 1:10 AM CDT for Lincoln County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2002, 1:10 AM CDT (06:10 UTC)
Expired
May 1, 2002, 1:45 AM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 52 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 010610
SVRBNA
TNC103-010645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
107 AM CDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN TENNESSEE

* UNTIL 145 AM CDT

* AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM ON HIGHWAY 231 NORTH OF FAYETTEVILLE...MOVING   
SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MULBERRY BY 125 AM CDT
  FAYETTEVILLE BY 125 AM CDT
  FLINTVILLE BY 140 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

SEVERE THUNDERSTORMS CAN AN DO PRODUCE TORNADOES WITH LITTLE OR NO 
WARNING.
$$
BOYD
01
LAT...LON 3520 8676 3501 8661 3507 8633 3530 8660

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 8:45 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 30, 8:45 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
845 PM CDT TUE APR 30 2002

00Z SURFACE ANALYSIS SHOWED A WARM FRONT EXTENDING FROM NORTHWESTERN
ARKANSAS, TO JUST SOUTH OF TUP, TO JUST SOUTH OF MGM. AIR MASS NORTH
OF THIS FRONT IS ONLY MARGINALLY UNSTABLE, AND 00Z BNA SOUNDING WAS
NOT IMPRESSIVE. HOWEVER, BLV AIR MASS IN THE MID STATE WILL BECOME
INCREASINGLY UNSTABLE LATER TONIGHT AND WEDNESDAY MORNING, AS WARM
FRONT LIFTS NORTHWARD. LATEST MSAS ANALYSIS SHOWED LIFTED INDICES
THAT DROP FROM +1 AND +2 NORTH OF THE FRONT TO -4 TO -6 BEHIND IT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS
EVENING FROM SOUTHEASTERN MISSOURI AND SOUTHWESTERN KENTUCKY,
INTO MUCH OF MIDDLE TENNESSEE. SOME OF THE STORMS WEST AND NORTH OF
OUR CWA HAVE BEEN STRONG AND, BASED ON VIL DENSITY CALCULATIONS,
HAVE BEEN CAPABLE OF PRODUCING AT LEAST SMALL HAIL. SUCH VIL
DENSITIES SUGGEST WE WILL HAVE TO KEEP AN EYE OUT FOR HAIL PRODUCERS
IN OUR CWA AS THE NIGHT WEARS ON. THIS IS ALREADY HANDLED
IN WORDING OF CURRENT ZFP AND BELIEVE HIGH OVERNIGHT POPS ARE
WORKING OUT QUITE WELL (THANK YOU, MR. DAYTIME FORECASTER).

.BNA...NONE.
DM

In the hours before

Local storm report, Apr 30, 11:15 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1115 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    NEAR BON AQUA             TN   PEA SIZE HAIL
04/30/02   HICKMAN                        REPORTED BY TRAINED
                                          SPOTTER

1000 PM    7 E PULASKI               TN   PEA SIZE HAIL
04/30/02   GILES                          REPORTED BY MOTORIST

1012 PM    NEAR LAWRENCEBURG         TN   1.75 INCH HAIL
04/30/02   LAWRENCE                       AT HIGHWAY 64 AND
                                          WEST POINT ROAD
                                          REPORTED BY TRAINED
                                          SPOTTER

1018 PM    NEAR LAWRENCEBURG         TN   1.75 INCH HAIL
04/30/02   LAWRENCE                       ON HIGHWAY 43
                                          REPORTED BY TRAINED
                                          SPOTTER

1032 PM    IN LAWRENCEBURG           TN   2.00 INCH HAIL
04/30/02   LAWRENCE                       REPORTED BY TRAINED
                                          SPOTTER

1035 PM    LAWRENCEBURG              TN   1.00 INCH HAIL
04/30/02   LAWRENCE                       REPORTED BY LOCAL
                                          CITIZEN

DM
Local storm report, May 1, 12:30 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1230 AM CDT WED MAY 1 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    AT MINOR HILL             TN   2.00 INCH HAIL BUSTED
04/30/02   GILES                          A WINDSHIELD AT MINOR HILL

0945 PM    6 E WAYNESBORO            TN   WIND DAMAGE
04/30/02   WAYNE                          LAW ENFORCEMENT REPORTED
                                          TREES AND POWER LINES DOWN
                                          AND ONE HOME DAMAGED SOUTH
                                          OF HIGHWAY 64, EAST OF
                                          WAYNESBORO, AT NATCHEZ
                                          TRACE.

1124 PM    7 N WAVERLY               TN   .75 INCH HAIL
04/30/02   HUMPHREYS

1130 PM    IN MCEWEN                 TN   WIND DAMAGE
04/30/02   HUMPHREYS                      TRAINED SPOTTER REPORTED
                                          TWO LARGE TREES DOWN.

1148 PM    IN CENTERVILLE            TN   .75 INCH HAIL
04/30/02   HICKMAN

1200 AM    10 W CENTERVILLE          TN   1.75 INCH HAIL
05/01/02   HICKMAN                        REPORTED BY TRAINED
                                          SPOTTER IN WESTERN
                                          HICKMAN COUNTY

DM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:07 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne38 min
Apr 30, 9:27 PM CDTSevere Thunderstorm WarningOHXLawrence33 min
Apr 30, 9:57 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne48 min
Apr 30, 10:19 PM CDTSevere Thunderstorm WarningOHXGiles41 min
Apr 30, 10:28 PM CDTTornado WarningOHXGiles, Lawrence32 min
Apr 30, 10:59 PM CDTSevere Thunderstorm WarningOHXBenton31 min
Apr 30, 11:10 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Stewart50 min
Apr 30, 11:23 PM CDTTornado WarningOHXHumphreys22 min
Apr 30, 11:30 PM CDTSevere Thunderstorm WarningOHXDickson45 min
Apr 30, 11:50 PM CDTTornado WarningOHXHickman, Humphreys, Perry40 min
Apr 30, 11:54 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson51 min
Apr 30, 11:58 PM CDTSevere Thunderstorm WarningOHXDavidson47 min
May 1, 12:19 AM CDTSevere Thunderstorm WarningOHXCannon, Rutherford26 min
May 1, 12:23 AM CDTTornado WarningOHXHickman, Maury22 min
May 1, 12:40 AM CDTTornado WarningOHXBedford, Marshall35 min
May 1, 12:47 AM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson58 min
May 1, 12:57 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren33 min
May 1, 1:07 AM CDTTornado WarningOHXCoffee, Franklin, Moore28 min
May 1, 1:20 AM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, Van Buren, White40 min
May 1, 1:30 AM CDTTornado WarningOHXFranklin30 min
May 1, 1:34 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren41 min
May 1, 2:48 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson27 min
May 1, 3:13 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner47 min
May 1, 3:45 AM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Sumner, Wilson30 min
May 1, 4:21 AM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Putnam, Smith, Van Buren, Warren and 2 more39 min
May 1, 4:24 AM CDTSevere Thunderstorm WarningOHXJackson, Overton36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.